Moderate deviations for some point measures in geometric probability
Annales de l'I.H.P. Probabilités et statistiques, Volume 44 (2008) no. 3, p. 422-446

Functionals in geometric probability are often expressed as sums of bounded functions exhibiting exponential stabilization. Methods based on cumulant techniques and exponential modifications of measures show that such functionals satisfy moderate deviation principles. This leads to moderate deviation principles and laws of the iterated logarithm for random packing models as well as for statistics associated with germ-grain models and k nearest neighbor graphs.

Les fonctionnelles en probabilite géométrique s’expriment souvent comme des sommes de fonctions bornées qui possèdent la fonction de stabilisation. Les méthodes de cumulants et les modifications exponentielles des mesures démontrent que ces fonctionnelles vérifient le principe des déviations modérées. Ceci donne des principes des déviations modérées et des lois de logarithme itéré pour des modèles de ‘packing aléatoires’ ainsi que pour des statistiques de modèles de ‘germe-grain’ et de graphes avec k plus proches voisins.

DOI : https://doi.org/10.1214/07-AIHP137
Classification:  60F05,  60D05
Keywords: moderate deviations, laws of the iterated logarithm, random euclidean graphs, random sequential packing
@article{AIHPB_2008__44_3_422_0,
     author = {Baryshnikov, Yu and Eichelsbacher, Peter and Schreiber, T. and Yukich, Joseph E.},
     title = {Moderate deviations for some point measures in geometric probability},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {44},
     number = {3},
     year = {2008},
     pages = {422-446},
     doi = {10.1214/07-AIHP137},
     zbl = {1175.60015},
     mrnumber = {2451052},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2008__44_3_422_0}
}
Baryshnikov, Yu; Eichelsbacher, P.; Schreiber, T.; Yukich, J. E. Moderate deviations for some point measures in geometric probability. Annales de l'I.H.P. Probabilités et statistiques, Volume 44 (2008) no. 3, pp. 422-446. doi : 10.1214/07-AIHP137. http://www.numdam.org/item/AIHPB_2008__44_3_422_0/

[1] A. De Acosta. Exponential tightness and projective systems in large deviation theory. In Festschrift for Lucien Le Cam 143-156. Springer, New York, 1997. | MR 1462943 | Zbl 0899.60022

[2] A. D. Barbour and A. Xia. Normal approximation for random sums. Adv. in Appl. Probab. 38 (2006) 693-728. | MR 2256874 | Zbl 1106.60029

[3] Y. Baryshnikov and J. E. Yukich. Gaussian fields and random packing. J. Statist. Phys. 111 (2003) 443-463. | MR 1964280 | Zbl 1033.60060

[4] Y. Baryshnikov and J. E. Yukich. Gaussian limits for random measures in geometric probability. Ann. Appl. Probab. 15 (2005) 213-253. | MR 2115042 | Zbl 1068.60028

[5] S. N. Chiu and M. P. Quine. Central limit theory for the number of seeds in a growth model in ℝd with inhomogeneous Poisson arrivals. Ann. Appl. Probab. 7 (1997) 802-814. | MR 1459271 | Zbl 0888.60016

[6] S. N. Chiu and M. P. Quine. Central limit theorem for germination-growth models in ℝd with non-Poisson locations. Adv. in Appl. Probab. 33 (2001) 751-755. | MR 1875776 | Zbl 0995.60047

[7] E. G. Coffman, L. Flatto, P. Jelenković and B. Poonen. Packing random intervals on-line. Algorithmica 22 (1998) 448-476. | MR 1701622 | Zbl 0914.68082

[8] A. Dvoretzky and H. Robbins. On the “parking” problem. MTA Mat. Kut. Int. Kzl. (Publications of the Math. Res. Inst. of the Hungarian Academy of Sciences) 9 (1964) 209-225. | MR 173275 | Zbl 0251.60023

[9] D. J. Daley and D. Vere-Jones. An Introduction to the Theory of Point Processes. Springer, New York, 1988. | MR 950166 | Zbl 0657.60069

[10] A. Dembo and O. Zeitouni. Large Deviations Techniques and Applications, 2nd edition. Springer, New York, 1998. | MR 1619036 | Zbl 0896.60013

[11] J.-D. Deuschel and D. Stroock. Large Deviations. Academic Press, Boston, MA, 1989. | MR 997938 | Zbl 0705.60029

[12] P. Eichelsbacher and U. Schmock. Large deviations for products of empirical measures in strong topologies and applications. Ann. Inst. H. Poincaré Probab. Statist. 38 (2002) 779-797. | Numdam | MR 1931586 | Zbl 1033.60033

[13] P. Eichelsbacher and U. Schmock. Rank-dependent moderate deviations of U-empirical measures in strong topologies. Probab. Theory Related Fields 126 (2003) 61-90. | MR 1981633 | Zbl 1039.60023

[14] R. Fernández, P. Ferrari and N. Garcia. Measures on contour, polymer or animal models. A probabilistic approach. Markov Process. Related Fields 4 (1998) 479-497. | MR 1677054 | Zbl 0922.60090

[15] R. Fernández, P. Ferrari and N. Garcia. Loss network representation of Ising contours. Ann. Probab. 29 (2001) 902-937. | MR 1849182 | Zbl 1015.60090

[16] R. Fernández, P. Ferrari and N. Garcia. Perfect simulation for interacting point processes, loss networks and Ising models. Stochastic Process Appl. 102 (2002) 63-88. | MR 1934155 | Zbl 1075.60583

[17] G. Grimmett. Percolation. Grundlehren der mathematischen Wissenschaften 321, Springer, Berlin, 1999. | MR 1707339 | Zbl 0926.60004

[18] P. Hall. Introduction to the Theory of Coverage Processes. Wiley, New York, 1988. | MR 973404 | Zbl 0659.60024

[19] L. Heinrich and I. Molchanov. Central limit theorem for a class of random measures associated with germ-grain models. Adv. in Appl. Probab. 31 (1999) 283-314. | MR 1724553 | Zbl 0941.60025

[20] M. N. M. Van Lieshout and R. Stoica. Perfect simulation for marked point processes. Compt. Statist. Data Anal. 51 (2006) 679-698. | MR 2297479 | Zbl 1157.65311

[21] T. M. Liggett, R. H. Schonmann and A. M. Stacey. Domination by product measures. Ann. Probab. 25 (1997) 71-95. | MR 1428500 | Zbl 0882.60046

[22] V. A. Malyshev and R. A. Minlos. Gibbs Random Fields. Kluwer, Dordrecht, 1991. | MR 1191166 | Zbl 0731.60099

[23] M. D. Penrose. Random Geometric Graphs. Clarendon Press, Oxford, 2003. | MR 1986198 | Zbl 1029.60007

[24] M. D. Penrose. Multivariate spatial central limit theorems with applications to percolation and spatial graphs. Ann. Probab. 33 (2005) 1945-1991. | MR 2165584 | Zbl 1087.60022

[25] M. D. Penrose. Laws of large numbers in stochastic geometry with statistical applications. Bernoulli 13 (2007) 1124-1150. | MR 2364229 | Zbl 1143.60013

[26] M. D. Penrose. Gaussian limits for random geometric measures. Electronic J. Probab. 12 (2007) 989-1035. | MR 2336596 | Zbl 1153.60015

[27] M. D. Penrose and J. E. Yukich. Central limit theorems for some graphs in computational geometry. Ann. Appl. Probab. 11 (2001) 1005-1041. | MR 1878288 | Zbl 1044.60016

[28] M. D. Penrose and J. E. Yukich. Limit theory for random sequential packing and deposition. Ann. Appl. Probab. 12 (2002) 272-301. | MR 1890065 | Zbl 1018.60023

[29] M. D. Penrose and J. E. Yukich. Weak laws of large numbers in geometric probability. Ann. Appl. Probab. 13 (2003) 277-303. | MR 1952000 | Zbl 1029.60008

[30] M. D. Penrose and J. E. Yukich. Normal approximation in geometric probability. In Stein's Method and Applications. A. D. Barbour and Louis H. Y. Chen (Eds) 37-58. Institute for Mathematical Sciences, National University of Singapore, 2005. Available at http://www.lehigh.edu/~jey0/publications.html. | MR 2201885

[31] A. Rényi, Théorie des éléments saillants d'une suite d'observations. In Colloquium on Combinatorial Methods in Probability Theory 104-115. Mathematical Institut, Aarhus Universitet, Denmark, 1962. | Zbl 0139.35303

[32] L. Saulis and V. Statulevicius. Limit theorems on large deviations. In: Limit Theorems of Probability Theory. Y. V. Prokhorov and V. Statulevicius (Eds). Springer, 2000. | Zbl 0958.60026

[33] T. Schreiber and J. E. Yukich. Variance asymptotics and central limit theorems for generalized growth processes with applications to convex hulls and maximal points. Ann. Probab. 36 (2008) 363-396. | MR 2370608 | Zbl 1130.60031

[34] D. Stoyan, W. Kendall and J. Mecke. Stochastic Geometry and Its Applications, 2nd edition. Wiley, Chichester, 1995. | MR 895588 | Zbl 0838.60002